Pennsylvania, 2002

Hail in Pennsylvania, May 2, 2002

May 2, 2002 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 2, 11:45 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, May 2, 11:45 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1245 PM EDT THU MAY 2 2002

WILL UPDATE AS NEEDED.

...DISC...

...SHORT TERM...

STRONG TO SEVERE CELLS STAYED TO THE S AND W OF OUR AREA AS EXPECTED
LAST NIGHT. UPWARDS OF AN INCHE OF RAIN S AREAS.

NEARLY PPINE NOW. A MODERATE AMT OF CLEARING TO THE WEST...AND
THINKING IS THAT MODELS MAY BE A TAD TO FAST WITH FRONT...THUS
OUTLOOK FOR SEVERE STILL LOOKS GOOD. WHILE CLEARING WILL NOT BE
GREAT...ESPECIALLY N ZONES...CAPES WILL BE A LITTLE HIGHER THAN
SUNDAY. ALSO WHILE DRY PUNCH WILL NOT BE AS GOOD...VERY STRONG WIND
FIELDS WILL BE PRESENT. SRM NOT AS HIGH AS SUNDAY...BUT STILL UP
THERE. MID SHIFT WAS LOOKING AT VALUES IN THE 200 TO 300 RANGE FOR
AREAS EAST OF UNV THIS AFT.

MAIN THING WILL BE VERY FAST CELL MOVEMENT...NEARLY 50 KNOTS.
AIRMASS IS QUITE WARM...ESTIMATED VIL WILL BE UPPER 40S.
THUS DAMAGING WINDS WILL BE EASY TO COME BY...WOULD NOT RULE OUT
A TORNADO OR TWO. MAIN LIMITING FACTOR WILL BE WHAT EFFECT ANY
OUTFLOW FROM LAST NIGHTS ACTION HAS. BEST CHC FOR SEVERE WOULD BE SE
PART OF CWA...AND NEAR MD BORDER.

FOR FRIDAY...IT WILL BE QUITE WINDY...AS VERY STRONG MID LEVEL FLOW
MOVES ACROSS THE GREAT LAKES AREA. MORE SNOW SHOWERS/FLURRIES FOR N
AND W AREAS EARLY ON.

EDGE OF CLDS AND PERHAPS A SHOWER WILL BRUSH FAR S PA LATE SAT.

...LONG TERM...

WHILE THERE COULD BE A SHOWER NOW AND THEN...STILL THINK BULK OF
EARLY NEXT WEEK WILL BE DRY. NEXT BIG WEATHER SYSTEM TO COME IN
AROUND THU. AN ENDLESS SUPPLY OF SW FLOW...HIGH PW/S...AND WARM
TEMPS...AND STORMS FOR MANY AREAS...A STRANGE PATTERN INTO EARLY TO
MID MAY.

...OTHER...

SEVERE WEATHER OUTLOOK THIS AFT.

.CTP...NONE.

MARTIN

In the hours before

Special weather statement, May 2, 10:10 AM EST, 6 hours before
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-022200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT THU MAY 2 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS CENTRAL PENNSYLVANIA...

A STRONG LOW PRESSURE SYSTEM OVER LAKE ERIE THIS MORNING WILL
CONTINUE TO TRACK TO THE NORTH OF PENNSYLVANIA THIS AFTERNOON.
A GUSTY SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL TRANSPORT WARM AND
UNSTABLE AIR INTO THE AREA THIS AFTERNOON...SETTING THE STAGE FOR
THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE.

THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG AND POTENTIALLY
DAMAGING WIND GUSTS. HOWEVER...LARGE HAIL AND AN ISOLATED TORNADO
MAY ALSO BE POSSIBLE. THE PEAK THREAT TIME WILL BE FROM MID
AFTERNOON TO EARLY EVENING...AND THE GREATEST RISK OF SEVERE WEATHER
WILL BE ACROSS SOUTH CENTRAL PENNSYLVANIA AND THE LOWER SUSQUEHANNA
VALLEY.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NWS OR LOCAL LAW
ENFORCEMENT AGENCY.

MARTIN

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 2, 11:39 AM EST, 4 hours 31 minutes before
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-022345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1239 PM EDT THU MAY 2 2002

......THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING ACROSS PARTS OF CENTRAL AND SOUTHEASTERN
PENNSYLVANIA...

A STRONG LOW PRESSURE SYSTEM TRACKING THROUGH NEW YORK WILL PUSH A
COLD FRONT ACROSS THE STATE THIS AFTERNOON. A GUSTY SOUTHWEST FLOW
AHEAD OF THIS SYSTEM WILL TRANSPORT WARM AND UNSTABLE AIR INTO THE
AREA...SETTING THE STAGE FOR THUNDERSTORMS...SOME OF WHICH COULD
BECOME SEVERE.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.
HOWEVER...LARGE HAIL AND ISOLATED TORNADOES MAY ALSO BE POSSIBLE.
THE PEAK THREAT TIME WILL BE FROM MID TO LATE AFTERNOON. THE AREA
UNDER THE GREATEST RISK FOR SEVERE STORMS WILL BE THE LOWER
SUSQUEHANNA VALLEY.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NWS OR LOCAL LAW
ENFORCEMENT AGENCY.

LA CORTE

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE STATE COLLEGE WEB SITE
AT WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 2, 1:30 PM EST, 2 hours 40 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT THU MAY 2 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY
SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

LA CORTE
Special weather statement, May 2, 1:50 PM EST, 2 hours 20 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030100-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPIRE TIME
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU MAY 2 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY
SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

LA CORTE

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, York

When
May 2, 4:10 PM EST
Where
York County, Airville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.833, -76.400

Quarter sized hail was reported in Airville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292796.